Article Text

PDF

A case of systemic pseudo-pseudoxanthoma elasticum with diverse symptomatology caused by long-term penicillamine use.
  1. A P Coatesworth,
  2. S J Darnton,
  3. R M Green,
  4. R M Cayton,
  5. G N Antonakopoulos
  1. Department of Thoracic Surgery, Birmingham Heartlands Hospital, UK.

    Abstract

    A 47 year old man presented with a two year history of increasing cervical dysphagia, dyspnoea, and cutaneous signs. He had been diagnosed 27 years previously with Wilson's disease and was treated with penicillamine (1.5 g daily). Systemic abnormality of elastic fibres was confirmed by light and electron microscopy following biopsy of skin, lung, oesophageal muscle, gum, pharyngeal tissue, and cervical connective tissue. Dysphagia was relieved by cricopharyngeal myotomy. Substitution of trientene dihydrochloride for penicillamine relieved cutaneous and systemic manifestations. This is possibly the first case demonstrating an association between prolonged penicillamine use and biopsy proved systemic pseudo-pseudoxanthoma elasticum. The presenting symptoms may have resulted from the abnormal numbers and properties of elastic fibres, and the changes were caused by penicillamine use, rather than by idiopathic, inherited pseudoxanthoma elasticum.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.